Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Jackson, KY

July 2, 2002Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 2:15 PM EDT for Laurel County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 2:15 PM EDT (18:15 UTC)
Expired
Jul 2, 2002, 3:15 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Laurel County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS53 KJKL 021815
SVRJKL
KYC125-021915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY

* UNTIL 315 PM EDT

* AT 208 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WOOD
  CREEK LAKE...OR 8 MILES NORTHWEST OF LONDON...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERNSTADT AROUND 215 PM EDT.
  PITTSBURG AROUND 220 PM EDT.
  LONDON AROUND 230 PM EDT.
  LONDON-CORBIN AIRPORT AROUND 235 PM EDT.
  FARISTON AROUND 240 PM EDT.

STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3730 8415 3708 8389 3698 8397 3697 8414
          3714 8430 3723 8427 3727 8423

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:50 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 9:50 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT TUE JUL 2 2002

13Z SFC ANALYSIS SHOWS HIGH PRESSURE IN PLACE OVER EAST KENTUCKY
WITH DEWPOINTS UP IN THE STEAMY LOWER 70S. LITTLE SYNOPTICLY TO
KEY IN ON FOR AFTERNOON ACTIVITY...MORNING SOUNDINGS INDICATE A
DECENT CAP AT 700 MBS HOLDING BACK THE POTENT LIS TO MINUS 8 AND
CAPES ABOVE 3000 J/KG. SHOULD BE SIMILAR TO YESTERDAY WITH PERHAPS
THE HIGH TERRAIN A BIT MORE PRONE. THE FORECAST HAS THIS IN HAND...
WILL UPDATE MAINLY TO REMOVE MENTION OF MORNING FOG. UPDATE OUT
SHORTLY.

.JKL...NONE.

GREIF

In the hours before

Special weather statement, Jul 2, 1:29 PM EDT, 46 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM EDTSevere Thunderstorm WarningJKLPulaski58 min
Jul 2, 2:40 PM EDTFlash Flood WarningJKLLaurel110 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningJKLJackson44 min
Jul 2, 4:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt27 min
Jul 2, 6:39 PM EDTSevere Thunderstorm WarningJKLPike36 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLLetcher55 min
Jul 2, 7:35 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr
Jul 2, 7:58 PM EDTFlash Flood WarningJKLFloyd, Knott3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.